Wyoming, 2016

Hail in Wyoming, August 26, 2016

August 26, 2016 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced large hail over eastern Goshen and Laramie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail over eastern Goshen and Laramie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 26, 10:30 AM MST, 3 hours earlier.

Area forecast discussion, Aug 26, 10:30 AM MST, 3 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
1130 AM MDT FRI AUG 26 2016

.SHORT TERM...(Today through Sunday)
Issued at 305 AM MDT Fri Aug 26 2016

Cyclonic flow around a northern Rockies trough will continue for
one more day before the pattern flattens this weekend and into
early next week. KCYS 88D depicts persistent shower activity
across east central WY early along with a few embedded lightning
strikes. This activity will continue to lift northeast towards SD
thru daybreak. Aside from a couple of hundredths of precip...do
not envision any impact. Latest HRRR even suggest the light
shower activity nr Denver currently to lift northeast towards
Sidney by around sunrise as well. Attention then shifts to a
shortwave that will lift northeast into the CWA by afternoon.
Although morning cloud cover may delay destabilization somewhat,
expect enough breaks/warming to initiate convection first in the
vicinity of the Laramie Range 12-2P. SBCAPES progd around 1000
j/kg and deep layer shear of around 35 knots should be sufficient
for a few strong to marginally severe storms ovr the ern plains.
As a result have added small hail/gusty wind mention to the SE WY
plains 12-3P and into the W Nebraska Panhandle 3-6 PM. The
cyclonic pattern persists this evening, which will act to linger
convective activity until midnight, although coverage will
decline.

Flow becomes zonal on Saturday and Sunday as all of the rain
generating ingredients are shunted eastward into the central
plains. As a result, expect a dry weekend with temperatures
rebounding back into the 70s west and 80s east. Minimum relative
humidities will fall to near critical thresholds across SE WY over
the weekend which along with marginal winds will enhance fire
danger. Will likely even see a few low 90s across lowest
elevations by Sunday.

.LONG TERM...(Sunday Night through Thursday)
Issued at 305 AM MDT Fri Aug 26 2016

Sunday night/Monday...Looks like a quiet period precipitation wise
with warm temperatures aloft and limited moisture availability. Mild
temperatures with highs in the 80s.

Tuesday...Mild temperatures continue per thickness and 700 mb
temperatures. With limited moisture, no showers or thunderstorms
expected.

Wednesday...Ridge axis aloft moves to our east, leaving our forecast
area in southwest flow aloft. Moisture still looks limited, thus
continuation of a dry forecast except for isolated storms over our
southwest mountains.

Thursday...Better chance for monsoonal type moisture to creep into
our southwest counties, thus will continue with a chance of
thunderstorms over our Snowy and Sierra Madre Ranges in the
afternoon and evening. Temperatures still on the mild side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1130 AM MDT Fri Aug 26 2016

Area of showers and a few embedded tstms over the central Nebraska
Panhandle will move east of the area early in the afternoon leaving
VFR for all terminals.  Wdly sctd showers and storms developing over
southeast Wyoming in the afternoon will move east through the
evening.  Moist upslope flow expected to result in areas of MVFR/IFR
cigs and fog over parts of the panhandle later tonight into
Saturday morning.

&&

.FIRE WEATHER...
Issued at 305 AM MDT Fri Aug 26 2016

One more cool day ahead as a weather disturbance lifts across the
CWA. Thunderstorms, some of which may become strong, will develop
for areas along and east of the Laramie Range this afternoon and
evening. This activity will dissipate by midnight. Dry, warm and
breezy conditions return to the region over the weekend. Minimum
relative humidities will fall to around 15 percent and wind gusts
of 20-25 mph will certainly be a possibility. So, expect fire
danger to elevate on Saturday and especially on Sunday. Stay tuned
for additional information on any potential watches or warnings.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...CAH
LONG TERM...RUBIN
AVIATION...RE
FIRE WEATHER...CAH
Hazardous weather outlook, Aug 26, 4:25 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
525 AM MDT FRI AUG 26 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
271130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
525 AM MDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE FIRST AREA OF THUNDERSTORMS WILL MOVE ACROSS THE WESTERN
NEBRASKA PANHANDLE THIS MORNING. ANOTHER ROUND OF THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON ACROSS THE SOUTHEAST WYOMING PLAINS
AND MOVE AGAIN INTO THE WESTERN NEBRASKA PANHANDLE LATE THIS
AFTERNOON AND EVENING. A FEW OF THESE AFTERNOON THUNDERSTORMS MAY
BECOME STRONG TO MARGINALLY SEVERE CONTAINING HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARM, DRY AND BREEZY CONDITIONS WILL ELEVATE THE FIRE DANGER
ACROSS MUCH OF SOUTHEAST WYOMING THIS WEEKEND AND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

WYZ104-105-109>115-271130-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
525 AM MDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING. WIND GUSTS TO 50 MPH WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARM, DRY AND BREEZY CONDITIONS WILL ELEVATE THE FIRE DANGER
THIS WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 26, 1:05 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
205 PM MDT FRI AUG 26 2016

NEZ054-WYZ117>119-262030-
KIMBALL NE-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE COUNTY WY-
205 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 230 PM MDT...

AT 205 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BURNS TO 8 MILES EAST OF CHEYENNE TO NEAR
NATURAL FORT. MOVEMENT WAS SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...PINE BLUFFS...BURNS...HILLSDALE...CARPENTER...
SOUTH GREELEY...PANORAMA POINT...RANCHETTES...
FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 7.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 361 AND 402.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4101 10494 4126 10467 4134 10440 4101 10354
TIME...MOT...LOC 2005Z 306DEG 37KT 4127 10433 4114 10463 4097 10484

CLAYCOMB
Local storm report, Aug 26, 1:26 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
226 PM MDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             4 W HILLSDALE           41.21N 104.55W
08/26/2016  E0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

KC

The radar

The Cheyenne radar (KCYS), 28 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
August 26, 1:30 PM MST to 1:33 PM MST
Where
Laramie County, Hillsdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.210, -104.480

Quarter size hail was reported at Hillsdale.

Hail, Goshen

When
August 26, 2:39 PM MST to 2:42 PM MST
Where
Goshen County, Hawk Springs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.790, -104.260

Golf ball size hail was reported at Hawk Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647200, 647199.